Together for Short Lives
Call the Helpline 0808 8088 100

Antiepileptic hypersensitivity and DRESS syndrome due to phenytoin in two pediatric cases

Publication year
2009
Author(s)
Armin, S.; Chavoshzadeh, Z.; Mohkam, M.; Rezaei, N.
Pages
76-7
Volume
51
Number
1

Antiepileptic hypersensitivity syndrome (AHS) is a potentially life-threatening syndrome, especially in pediatric cases. Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome reflects a serious hypersensitivity reaction to drugs. We report here two children with AHS due to phenytoin. Both cases were under treatment with phenytoin: the first case was a seven-year-old boy who was referred with the classic form of AHS. The second patient was a five-year-old girl who manifested with DRESS. The manifestations in both cases improved after withholding the phenytoin. Clinical presentations of adverse drug reactions are highly variable and must therefore be suspected in any patient who develops any unusual manifestation after taking antiepileptic drugs. Early recognition of AHS and withholding and/or changing the medication are necessary to prevent potentially fatal outcomes.

Research abstracts